Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Northern Indiana

March 28, 1998Huntington County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 1998, 9:42 AM EST for Huntington County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1998, 9:42 AM EST (14:42 UTC)
Expired
Mar 28, 1998, 10:15 AM EST
In force
33 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Huntington County, IN

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 479 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
573 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 281444 RRA
SVRFWA
INC069-281515-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
942 AM EST SAT MAR 28 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGTON COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 1015 AM EST

* AT 940 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST SOUTHWEST OF HUNTINGTON MOVING
  EAST NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ROANOKE               NEAR 944 AM EST
  HUNTINGTON            NEAR 952 AM EST

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

LINDQUIST/HOLSTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:15 AM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 28, 3:15 AM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EST SAT MAR 28 1998

07Z SATELLITE SHOWING UPPER LOW OVER NORTHERN MO MOVING NE WITH
CONVECTION ALONG FRONTAL BOUNDARY ACROSS EASTERN IL INTO WESTERN
IN AND BACK OVER MO ASSOCIATED WITH COLD POOL ALOFT. STORMS HAVE
BEEN WEAKENING AS THEY MOVE INTO WEST PORTION OF CWA BUT AS THE
SHORT WAVE PASSES OVER WILL HAVE TO WATCH CLOSELY.

WILL SEE SHOWERS AND THUNDERSTORMS LINGERING INTO THE MORNING
OVER THE WEST ZONES AND INTO EARLY AFTERNOON FOR FAR EAST ZONES.
RAIN WILL PROVIDE A COOL START TO THE DAY AS TEMPS HAVE DROPPED
INTO THE LOW AND MIDDLE 50S IN THE RAIN AREAS. WITH NO REAL PUSH
OF COLD AIR WITH THIS SYSTEM TEMPS SHOULD REBOUND INTO THE UPPER 60S
DURING THE AFTERNOON AS CLOUDS DECREASE.

RIDGE BECOMES DOMINATE OVER THE AREA LATE TODAY THROUGH SUNDAY.
MODELS ARE SHOWING A WARM FRONT MOVING ACROSS THE AREA SUNDAY
MORNING AS HEIGHTS RISE IN RESPONSE TO THE DIGGING TROF OVER THE
GREAT BASIN. SATURDAY NIGHT INTO SUNDAY LOOKS LIKE A RATHER QUIET AND
MILD PERIOD.

WINDS WILL NOT BE OF CONCERN TODAY AS 850 FLOW VEERS WEST THROUGH
TONIGHT AND DIMINISHES. AVN BRINGS THE GREAT BASIN TROF OVER THE
ROCKIES THE FIRST PART OF THE WEEK WITH MULTIPLE SHORT WAVES
EJECTING NE ACROSS THE PLAINS WHICH WILL KEEP THE THREAT OF
SHOWERS AND TSTMS IN THE EXTENDED PERIODS.

FWA TB 066/051 075/055 9991-
SBN BB 068/051 077/054 999--
AOH TB 067/052 076/052 9991-

.IWX...NONE.

LINDQUIST

In the hours before

Local storm report, Mar 28, 8:34 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
834 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI
Local storm report, Mar 28, 9:17 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
917 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        TREES AND LARGE LIMBS
                                          BLOWN DOWN.
Local storm report, Mar 28, 9:25 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
834 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

z0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:06 AM ESTSevere Thunderstorm WarningIWXFulton, Marshall34 min
Mar 28, 8:26 AM ESTTornado WarningIWXKosciusko34 min
Mar 28, 9:17 AM ESTTornado WarningIWXMiami33 min
Mar 28, 9:23 AM ESTTornado WarningIWXWabash52 min
Mar 28, 9:51 AM ESTTornado WarningIWXWhitley34 min
Mar 28, 10:00 AM ESTSevere Thunderstorm WarningIWXAllen30 min
Mar 28, 10:58 AM ESTTornado WarningIWXWells32 min
Mar 28, 11:34 AM ESTSevere Thunderstorm WarningIWXAdams36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.